South Carolina, 2004

Damaging Winds in South Carolina, June 22 to 23, 2004

June 22 to 23, 2004 · NWS CAE · 13 events in 8 counties and zones

13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 2:21 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 2:21 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT TUE JUN 22 2004

.SHORT TERM...
REGIONAL SATELLITE IMAGES INDICATE AN AREA OF DISTURBED WEATHER
MOVING ACROSS NORTHERN GA ATTM AND INTO THE UPSTATE WITH A LINE OF
THUNDERSTORMS ASSOCIATED WITH IT. A SECOND AREA OF CONVERGENCE
IS INDICATED ACROSS THE SAVANNAH RIVER AREA NEAR THE COAST AND IS
MOVING TO THE NORTH. WOULD EXPECT SHOWERS AND POSSIBLE
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AS DISTURBANCE MOVES
BY. DIURNAL HEATING AND UNSTABLE ATMOSPHERE WILL AID IN
THUNDERSTORMS DEVELOPING ACROSS THE AREA LATER TODAY.

COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS...MAINLY TO THE NORTH OF CAE TO DEVELOP
ACROSS THE AREA LATE IN THE DAY. SOME STORMS COULD BE STRONG WITH
HAIL AND GUSTY WINDS. THE FRONT WILL HANG UP OVER THE AREA ON
FRIDAY WITH A CONTINUED THREAT OF PRECIP. MODELS ARE IN GOOD
IN AGREEMENT WITH TIMING OF THE FRONT.

&&

.LONG TERM...

A SECONDARY FRONT IS EXPECTED TO PUSH INTO THE AREA ON SATURDAY WITH
A CONTINUED CHANCE OF MORE RAIN ACROSS THE AREA. THIS FRONT IS ALSO
EXPECTED TO LAY UP ACROSS THE AREA AND BECOME STATIONARY WITH
CONTINUED CHANCE OF RAIN THROUGH WEDNESDAY...MAINLY DIURNAL AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     72  90  71  90 /  30  50  50  40
AUGUSTA      70  90  68  91 /  30  50  50  40
SUMTER       72  90  71  90 /  30  50  50  40
ORANGEBURG   72  90  71  90 /  30  50  50  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/17
Hazardous weather outlook, Jun 22, 4:11 AM EST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT TUE JUN 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230911-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
511 AM EDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 22, 6:03 PM EST, 1 hour 7 minutes before
SCZ020-021-025-026-222345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
703 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...SALUDA COUNTY
AND EDGEFIELD COUNTY THROUGH 745 PM EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM LANCASTER COUNTY
SOUTHWEST ACROSS WESTERN NEWBERRY COUNTY TO MCCORMICK COUNTY. THIS
LINE OF THUNDERSTORMS WILL MOVE EAST AT 20 MPH...AND WILL MOVE
ACROSS NEWBERRY...SALUDA...EDGEFIELD...POSSIBLY FAIRFIELD COUNTY BY
745 PM. EXPECT FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS PRODUCING
RAINFALL IN EXCESS OF 1 INCH...AND GUSTY WINDS FROM 35 TO 45 MPH.
THESE STORMS MAY MOVE INTO THE COLUMBIA METRO AREA LATER THIS
EVENING.

The radar

The Columbia radar (KCAE), 82 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
June 22, 7:10 PM EST
Where
Edgefield County, 8 mi SW of Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
33.650, -81.933

TV met reported trees down near the Edgefield/Aiken county line southwest of Trenton.

Thunderstorm Wind, Aiken

When
June 22, 7:47 PM EST to 7:57 PM EST
Where
Aiken County, Graniteville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -81.817

Sheriff reported trees down between Graniteville and Vaucluse.

Thunderstorm Wind, Lancaster

When
June 23, 7:00 PM EST to 7:10 PM EST
Where
Lancaster County, Van Wyck
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
34.850, -80.833

Post Office reported large branches down on hwy 75 between Van Wyck and Hancock.

Thunderstorm Wind, McCormick

When
June 23, 7:30 PM EST
Where
McCormick County, 2 mi S of Mc Cormick
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.883, -82.283

Sheriff reported several trees down on hwy 221.

Thunderstorm Wind, Edgefield

When
June 23, 7:50 PM EST
Where
Edgefield County, Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -81.833

Sheriff reported several trees down in Trenton.

Thunderstorm Wind, Newberry

When
June 23, 8:15 PM EST
Where
Newberry County, Chappells
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -81.867

Sheriff reported trees down on hwy 39.

Thunderstorm Wind, Newberry

When
June 23, 8:35 PM EST
Where
Newberry County, Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -81.617

Sheriff reported powerlines down on Holly Point road.

Thunderstorm Wind, Lexington

When
June 23, 8:40 PM EST
Where
Lexington County, Batesburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -81.550

City police reported several trees down on powerlines.

Thunderstorm Wind, Lexington

When
June 23, 8:48 PM EST
Where
Lexington County, Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -81.250

Sheriff reported scattered trees down in and around Lexington.

Thunderstorm Wind, Lexington

When
June 23, 8:57 PM EST
Where
Lexington County, Swansea
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -81.100

Sheriff reported trees down in Swansea.

Thunderstorm Wind, Richland

When
June 23, 9:14 PM EST
Where
Richland County, 7 mi S of Columbia
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -81.017

Sheriff reported interstate signs blown down at I26 and I77.

Thunderstorm Wind, Fairfield

When
June 23, 9:15 PM EST
Where
Fairfield County, Blair
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
34.417, -81.383

Post Office reported large branches down around the Blair area.

Thunderstorm Wind, Richland

When
June 23, 9:25 PM EST
Where
Richland County, Columbia
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.017

Dispatch reported numerous trees down around the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5395199, 5395198, 5395201, 5395202, 5395200, 5395203, 5395204, 5395206, 5395205, 5395207, 5395208, 5395210, 5395209.